Can Propecia Treat Diffuse Unpatterned Alopecia (DUPA)?March 14th, 2007
Q: I am 26 and I have been diagnosed with Diffuse Unpatterned Alopecia (DUPA) and realize I am not a candidate for hair transplants. I have been on Propecia for about 9 months. There have been periods of increased shedding throughout and I am still shedding what seem to be mostly very fine, miniaturized hairs. Do you think this is the Propecia speeding up the hair cycle and pushing out the old fine hairs, or do you think this is an increase in the pace of my genetic balding? I know that your posting states that the accelerated hair loss generally stops by the 6th month. Does DUPA have any effect on the timeframe? Also, I have read that Propecia is only effective for about 50% of patients with DUPA. Do you find that to be true, or have you found a different experience?
A: It is hard to tell at 9 months whether it is shedding from the finasteride or that the medication is just not working. Since there is no way to tell, I would stay on the medication for 2 years for any possible shedding from the medication to have passed and to see if your hair loss actually stops.
Since the natural history of DUPA is so unpredictable, I would give it the full two years rather than the 1-year trial the company recommends. There is no real scientific data to support this recommendation, however.
Please take heart in the fact that people with DUPA often look great (even without any hair transplants) if they keep their hair very short, since they never develop that cosmetically unappealing wreath of hair around the back and sides that is normally associated with extensive balding.Related Posts:
- Is the Dose of Finasteride the Same for Everyone?
- Does Propecia Work in Older Patients?
- Does Propecia Work for Life or Does it Stop Working Over Time?
- Is Propecia and/or Rogaine Mandatory after a Hair Transplant?
- Do Propecia (Finasteride) and Rogaine (Minoxidil) Work on Front of the Scalp?
Topic: Drugs (Medications)
Tags: Diffuse Hair Loss, Diffuse Unpatterned Alopecia (DUPA), Hair Cycle, Hair Loss Medication, Propecia (Finasteride), Propecia Duration Posted by Robert M. Bernstein M.D. on March 14th, 2007 at 7:20 am